Montana, 2009High Wind in Montana, January 5, 2009
January 5, 2009 · NWS BYZ · 2 events in 2 counties and zones
A strong pressure gradient developed across portions of South Central Montana late in the day on the 4th and continued through the 5th. This resulted in very strong winds across the Upper Yellowstone and Upper Stillwater River Valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient developed across portions of South Central Montana late in the day on the 4th and continued through the 5th. This resulted in very strong winds across the Upper Yellowstone and Upper Stillwater River Valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 4, 9:09 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 4, 9:09 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
909 PM MST SUN JAN 4 2009
.SHORT TERM...VALID FOR MON AND TUE...
WILL BE MAKING SOME ADJUSTMENTS TO LOWS FOR TONIGHT...WHICH WILL
BE TRICKY DUE TO LOCAL WINDS AND INCREASING CLOUD COVER FROM WEST
OVERNIGHT. A FEW AREAS IN VALLEYS AND PROTECTED AREAS WERE
ALREADY LOWER THAN FORECAST. OTHER SITES...SUCH AS BAKER...WERE
EXPERIENCING SOMEWHAT BRISK WINDS KEEPING THEM WARMER THAN EXPECTED
FOR THIS EVENING. ADJUSTMENTS MADE AS APPROPRIATE...KEEPING IN
MIND INCREASING CLOUD COVER LATER TONIGHT.
HIGH WIND WARNING SHAPING UP AS EXPECTED SO FAR. LAPS AND MSAS
DATA SHOWS PRESSURE GRADIENT ACROSS WEST SLOWLY INCREASING WITH
PRESSURE FALLS ALONG LEE SLOPES AND COLD AIR MASS TO SOUTHWEST.
REPORTS INDICATE WINDS ARE HITTING 40 SUSTAINED AT TIMES AT
LIVINGSTON AND NYE. INCREASING TREND SHOULD CONTINUE OVERNIGHT AND
TOMORROW REACHING WARNING CRITERIA.
SHORT WAVE UPSTREAM HAS MOVED ONTO COAST AND IS PUSHING QUICKLY
EAST TOWARD OUR REGION. SHOULD MOVE OVER BILLINGS SOMETIME MONDAY
MORNING...PASSING EAST IN THE AFTERNOON. DOWNSLOPE FLOW AND LACK
OF LOW LEVEL MOISTURE SHOULD LIMIT PRECIPITATION FOR ALL BUT
FAVORED HIGHER TERRAIN OF WEST. SECONDARY WEAK WAVES WILL CONTINUE
OVER THE AREA INTO MONDAY NIGHT...BUT NOTHING VERY ORGANIZED.
BETTER CHANCE OF PRECIPTIATION ON PLAINS WILL BE TUESDAY NIGHT
WITH DECENT FRONTOGENESIS SETTING UP WITH DEEPER MOISTURE
AVAILABLE. BT
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
NOT MUCH CHANGE FROM YESTERDAY IN MODEL/S DEPICTION OF UPCOMING
PATTERN FOR THE EXTENDED PERIOD. THE NW TO SE ORIENTED PACIFIC JET
WITH ASSOCIATED UPPER DIVERGENCE WILL BE OVER THE REGION ON WED. A
SLOW MOVING WARM FRONT WILL BRING OVERRUNNING PRECIPITATION TO THE
AREA WED THROUGH WED NIGHT. DUE TO GOOD MODEL AGREEMENT BETWEEN THE
GFS AND ECMWF...HAVE ADDED SOME TIMING TO WED POP GRIDS...OTHERWISE
INHERITED HIGH POPS WERE IN GOOD SHAPE. PRECIPITATION WILL BE A
RAIN/SNOW MIX CENTRAL AND W ON WED...WITH JUST SNOW E. GFS SOUNDINGS
INDICATED POSSIBILITY OF FREEZING RAIN OVER EASTERN ZONES WED NIGHT
SO HAVE INCLUDED MENTION OF FREEZING RAIN IN THE GRIDS. RAISED MINS
WED NIGHT WITH WARM AIRMASS OVERHEAD USING THE BIAS CORRECTED
GFS.
MODELS WERE IN BETTER AGREEMENT TODAY WITH TIMING OF THU PACIFIC
UPPER TROUGH. TROUGH WILL BE MOVING INTO W MT BY 00Z FRI...THEN
SWINGING E THROUGH THE AREA THU NIGHT. ADJUSTED POPS TOWARD HPC
GUIDANCE ON THU TO EMPHASIZE HIGHER CHANCES E NEAR DEPARTING
FRONT...AND W NEAR APPROACHING TROUGH. WITH HIGH TEMPERATURES IN THE
40S...RAIN WILL BE THE MAIN PRECIPITATION TYPE THU AFTERNOON. THE
CHANCE POPS WITH HIGHER POPS OVER THE MOUNTAINS THU NIGHT LOOKED
REASONABLE.
NW FLOW ALOFT WILL OVERTAKE THE AREA FRI THROUGH SUN NIGHT. MODELS
STILL SUGGESTING A BACK DOOR FRONT MOVING INTO THE E IN THU
NIGHT/FRI TIME FRAME. WITH THE POSSIBILITY OF WAVES MOVING THROUGH
THE FLOW...HAVE MADE NO CHANGES TO POPS WHICH WERE GENERALLY IN
LINE WITH CLIMATOLOGY. TEMPERATURES LOOKED REASONABLE AND MADE ONLY
SLIGHT ADJUSTMENTS. ARTHUR
&&
.AVIATION...
SOUTHWEST WINDS HAVE INCREASED ALONG THE BEARTOOTH FOOTHILLS AND
NEAR KLVM SINCE SUNSET. EXPECT WINDS TO CONTINUE TO INCREASE IN
THESE AREAS OVER THE NEXT SEVERAL HOURS...WITH GUSTS OF 60-70 KTS
AFTER 06Z CONTINUING THROUGH MONDAY. GUSTS OF 30-40 KTS CAN BE
EXPECTED ALONG THE EASTERN SLOPES OF THE CRAZY AND BELT MTNS ON
MONDAY...INCLUDING K3HT. LESS WIND WILL OCCUR FURTHER EAST.
AN APPROACHING DISTURBANCE WILL SPREAD SNOW TO THE CRAZY AND
BEARTOOTH/ABSAROKA MTNS LATER TONIGHT AND MONDAY. MOUNTAINS WILL
BECOME OBSCURED AT TIMES. VFR WILL PREVAIL FOR THE LOWER
ELEVATIONS TONIGHT...WITH CLEAR SKIES THIS EVENING GIVING WAY TO
INCREASED MID AND HIGH CLOUD FROM WEST TO EAST AFTER 06Z.
SCATTERED LIGHT SNOW SHOWERS ARE EXPECTED ACROSS THE PLAINS
MONDAY...AND THOUGH LOCALIZED MVFR IS POSSIBLE...VFR WILL PREVAIL
OVER THE NEXT 24 HOURS.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 014/037 023/035 022/041 027/044 021/031 015/037 022/040
02/O 22/O 66/O 32/O 32/S 22/S 22/S
LVM 017/039 023/038 028/044 034/042 025/033 020/036 024/039
13/O 33/O 65/O 33/O 32/S 22/S 22/O
HDN 004/036 020/036 019/040 024/046 015/029 010/037 012/041
02/O 22/O 66/O 32/O 32/S 22/S 22/S
MLS 003/033 020/030 014/025 015/041 013/021 002/029 009/034
03/S 23/S 56/S 43/O 32/S 22/S 22/S
4BQ 901/035 019/035 017/036 020/047 016/024 009/033 013/038
02/S 23/O 66/S 42/O 32/S 22/S 22/S
BHK 007/030 016/028 011/023 011/040 009/018 901/024 011/028
03/S 22/S 25/S 43/O 32/S 22/S 22/S
SHR 905/039 018/035 016/040 021/047 017/030 012/037 012/040
02/O 23/O 66/O 31/B 32/S 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT
FOR ZONES 65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 4, 1:52 PM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
152 PM MST SUN JAN 4 2009
MTZ028>042-056>058-063>068-WYZ098-099-052100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
152 PM MST SUN JAN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT AND TOMORROW
VERY STRONG WINDS WILL DEVELOP TONIGHT IN THE UPPER YELLOWSTONE
AND STILLWATER VALLEYS. TRAVELERS IN THE FOOTHILLS AND ALONG
INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON MAY ENCOUNTER
DANGEROUS CROSS WINDS TONIGHT. THE WINDS WILL ALSO CAUSE LOCALIZED
AREAS OF BLOWING AND DRIFTING SNOW...POSSIBLY REDUCING
VISIBILITIES AT TIMES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. IT WILL BRING A GOOD CHANCE OF ANOTHER
ROUND OF MOISTURE TO THE ENTIRE AREA...WITH ACCUMULATING SNOW
POSSIBLE. TEMPERATURES ARE EXPECTED VARY ACROSS THE AREA WITH
SOUTHEAST MONTANA BELOW FREEZING AND SOUTH CENTRAL AREAS POSSIBLY
ABOVE OR AROUND FREEZING. THIS WILL LIKELY RESULT IN A VARIETY OF
PRECIPITATION FROM RAIN...SNOW AND EVEN THE POSSIBILITY OF
FREEZING RAIN IN SOME AREAS. PLEASE MONITOR THE LATEST FORECAST AS
TRAVEL MAY BECOME HAZARDOUS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Beartooth Foothills
- When
- January 5, 12:20 AM MST to 6:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Sustained winds of 40 to 50 mph with a gust of 78 mph were recorded five miles southwest of Nye.
High Wind, Livingston Area
- When
- January 5, 2:00 AM MST to 12:08 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Sustained winds of 50 mph with a gust of 78 mph were reported at the Livingston Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, January 5 to 8, 2009$1.0 million · 56 kt wind · 20 events
- Winter Weather in Texas, January 5, 2009$150,000 · 10 events
- Winter Weather in Texas, January 5, 2009$129,000 · 8 events
- Winter Weather in Arkansas, January 5 to 6, 200937 events
- Winter Weather in Illinois, January 5 to 6, 200919 events
- Winter Weather in Kentucky, January 5 to 6, 200914 events
- Winter Weather in Missouri, January 5 to 6, 200911 events
- Ice Storm and Winter Weather in Arkansas, January 5 to 6, 20097 events
- Winter Weather in Texas, January 5, 20096 events
- Winter Weather in Indiana, January 5 to 6, 20096 events
- Winter Storm and Winter Weather in Colorado, January 5 to 7, 20094 events
- Ice Storm and Winter Weather in Tennessee, January 5 to 6, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144061, 144060.